May 6, 2008 -- The use of insulin pumps and pain medication pumps "may pose special risks for the adolescent," FDA scientists write in the journal Pediatrics.
Between 1996 and 2005, the FDA got 1,594 reports of adverse events involving insulin pumps and 53 reports of adverse events involving patient-controlled analgesic pumps in youths aged 12-21, note the FDA's Judith Cope, MD, MPH, and colleagues.
Those reports include 13 deaths and two possible suicide attempts in adolescents using insulin pumps and five deaths in youths using patient-controlled analgesic pumps.
The review states that 33% of cases involving insulin pumps and 40% of the cases involving pain medication pumps involved device malfunctions. But it's not clear whether the devices were to blame for any deaths or other injuries because the reports didn't include enough information about patient compliance, medical history, and other factors.
Part of the issue may be how teens use the pumps. "Difficulties may arise when teens are careless or tamper with their medical devices, injuring themselves," write Cope and colleagues.
The review also reminds patients with pain medication pumps not to let anyone else push the buttons on their pumps. The makers of pain medication devices and health care organizations have previously issued advisories with that same advice.
The review doesn't single out any particular brand of pump, and it doesn't recommend giving up insulin or painkilling pumps.
WebMD contacted Medtronic, a maker of insulin pumps, for comment on the review.
Steve Sabicer, a company spokesman, says in an email that "we stand behind the many years of clinical evidence that support the benefits of insulin pump therapy in patients of all ages. ... Insulin pump use in children and adolescents may be associated with improved glycemic control and improved quality of life, and poses no greater, and possibly less, risk than MDI [multiple daily injections]."
Get the latest Diabetes newsletter delivered to your inbox!
Your level is currently
If the level is below 70 or you are experiencing symptoms such as shaking, sweating or difficulty thinking, you will need to raise the number immediately. A quick solution is to eat a few pieces of hard candy or 1 tablespoon of sugar or honey. Recheck your numbers again in 15 minutes to see if the number has gone up. If not, repeat the steps above or call your doctor.
People who experience hypoglycemia several times in a week should call their health care provider. It's important to monitor your levels each day so you can make sure your numbers are within the range. If you are pregnant always consult with your health care provider.
Congratulations on taking steps to manage your health.
However, it's important to continue to track your numbers so that you can make lifestyle changes if needed. If you are pregnant always consult with your physician.
Your level is high if this reading was taken before eating. Aim for 70-130 before meals and less than 180 two hours after meals.
Even if your number is high, it's not too late for you to take control of your health and lower your blood sugar.
One of the first steps is to monitor your levels each day. If you are pregnant always consult with your physician.
Thank you for signing up for the WebMD Diabetes Newsletter!
You'll find tips and tricks as well as the latest news and research on Diabetes.
Did You Know Your Lifestyle Choices
Affect Your Blood Sugar?
Use the Blood Glucose Tracker to monitor
how well you manage your blood sugar over time.